zbMATH — the first resource for mathematics

Some examples of hyperbolic equations without local solvability. (English) Zbl 0702.35146
Three examples are presented, illustrating a feature of initial value problems for hyperbolic equations of the form \[ u_{tt}(x,t)- (A(x,t)u_ x(x,t))_ x=f(x),\quad u(x,0)=u_ 0(x),\quad u_ t(x,0)=u_ 1(x), \] with smooth right-hand sides but only Hölder continuous, strictly positive and bounded coefficient A. The examples show that in general we cannot expect even only a distribution valued local-in-time \(C_ 2\)-solution. This is demonstrated by showing that the solution lacks the continuity property of distribution-valued functions. The construction of the examples displaying this feature is based on two ODE Lemmas. The examples themselves are presented in the form of theorems. The ‘free space’ case is considered first. The ‘spatially’ periodic case is then obtained as a technical variant of the first example. The last example is a refinement of the first showing that in general not even a distribution valued local-in-time \(C_ 1\)-solution can be expected to exist.
Reviewer: R.Picard

35L15 Initial value problems for second-order hyperbolic equations
35L20 Initial-boundary value problems for second-order hyperbolic equations
35R05 PDEs with low regular coefficients and/or low regular data
Full Text: DOI Numdam EuDML
[1] F. COLOMBINI , E. DE GIORGI and S. SPAGNOLO , Sur les équations hyperboliques avec des coefficients qui ne dépendent que du temps (Ann. Sc. Norm. Sup. Pisa, Vol. 6, 1979 , pp. 511-559). Numdam | MR 81c:35077 | Zbl 0417.35049 · Zbl 0417.35049 · numdam:ASNSP_1979_4_6_3_511_0 · eudml:83819
[2] F. COLOMBINI , E. JANNELLI and S. SPAGNOLO , Well-Posedness in the Gevrey Classes of the Cauchy Problem for a Non-strictly Hyperbolic Equation with Coefficients Depending on Time (Ann. Sc. Norm. Sup. Pisa, Vol. 10, 1983 , pp. 291-312). Numdam | MR 85f:35131 | Zbl 0543.35056 · Zbl 0543.35056 · numdam:ASNSP_1983_4_10_2_291_0 · eudml:83908
[3] F. COLOMBINI , E. JANNELLI and S. SPAGNOLO , Non-Uniqueness in Hyperbolic Cauchy Problems (Ann. of Math., Vol. 126, 1987 , pp. 495-524). MR 89e:35086 | Zbl 0649.35051 · Zbl 0649.35051 · doi:10.2307/1971359
[4] F. COLOMBINI and S. SPAGNOLO , An Example of Weakly Hyperbolic Cauchy Problem Not Well-Posed in C\infty (Acta Math., Vol. 148, 1982 , pp. 243-253). MR 83m:35085 | Zbl 0517.35053 · Zbl 0517.35053 · doi:10.1007/BF02392730
[5] L. HÖRMANDER , Linear Partial Differential Operators , Springer Verlag, Berlin, 1963 . · Zbl 0108.09301
[6] L. HÖRMANDER , Propagation of Singularities and Semi-Global Existence Theorems for (Pseudo-) Differential Operators of Principal Type (Ann. of Math., Vol. 108, 1978 , pp. 569-609). Zbl 0396.35087 · Zbl 0396.35087 · doi:10.2307/1971189
[7] L. NIRENBERG and F. TREVES , On Local Solvability of Linear Partial Differential Equations. I. Necessary Conditions. II. Sufficient Conditions. Correction (Comm. Pure Appl. Math., Vol. 23, 1970 , pp. 1-38 and pp. 459-509 ; Vol. 24, 1971 , pp. 279-288). Zbl 0208.35902 · Zbl 0208.35902 · doi:10.1002/cpa.3160230314
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.